Indiana, 2016

Flash Flood and Hail in Indiana, July 13, 2016

July 13, 2016 · NWS IND · 38 events in 17 counties and zones

A few upper disturbances moved across central Indiana, interacting with a hot and unstable atmosphere to produce numerous thunderstorms. Some of the storms became severe and produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
$2,000
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A few upper disturbances moved across central Indiana, interacting with a hot and unstable atmosphere to produce numerous thunderstorms. Some of the storms became severe and produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 13, 12:17 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 13, 12:17 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
117 PM EDT WED JUL 13 2016

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 309 AM EDT Wed Jul 13 2016

Upper level disturbances will bring chances for rain today and
tonight, then a frontal system will keep rain chances around through
much of the next week. Warm temperatures mid week will cool to below
average to end the week, before returning to seasonable values next
week.

&&

.NEAR TERM.../Today/
Issued at 309 AM EDT Wed Jul 13 2016

A couple of upper disturbances will impact the area today. Each of
these will provide enough forcing to interact with an unstable
atmosphere to produce scattered showers and thunderstorms.

However, there are uncertainties in timing and effect of cloud cover
on the instability that make pinning down hourly PoPs challenging.

First upper disturbance should generate some scattered convection in
the mid morning into early afternoon time frame. As this is moving
across our area, a second disturbance well to the west should be
generating convection in the midwest moving into the Mississippi
Valley. This convection will approach/move into the western forecast
area late in the afternoon/early evening (approaching 00Z).

Thus tried to time a period of higher PoPs around 18Z or so with a
lowering around 21Z before rising again west. Again there is plenty
of uncertainty with these timings. The uncertainty also precludes
going any higher than chance PoPs today.

Depending on cloud cover, good instability should be able to build
today. Also, the storms that form to the west today could develop
into an MCS that has severe potential as it becomes organized (see
Storm Prediction Center Day 1 Discussion). Thus agree with the Storm
Prediction Center's slight risk for most of the area today.

Stayed close to blend of models for high temperatures.

&&

.SHORT TERM.../Tonight through Friday night/
Issued at 309 AM EDT Wed Jul 13 2016

Focus remains on rain chances through the period.

A cold front will approach the area tonight. This, another upper
disturbance, and the potential of an MCS moving in leads to likely
PoPs across much of the northwest third to half of the area this
evening. Otherwise generally went high end chance PoPs across the
area tonight.

The cold front will move into the area on Thursday. Went chance PoPs
most areas. Models then begin to differ on how fast the front moves
through and how any potential upper disturbances interact with it.
NAM wants to keep rain around longer while GFS dries things out
pretty quickly. GFS looks to be overdoing the punch of cooler air
though so it can't be trusted. Latest ECMWF is leaning toward the
drier side though.

With the uncertainty and not wanting to start a flip-flop trend with
the forecast, decided to stay close to continuity with the previous
forecast for Thursday night into Friday night. This means low PoPs
far south Thursday night, gradually spreading north to all areas by
Friday night.

Went a little cooler than MOS for lows tonight given expected
coverage of rain. Stayed with a blend Thursday. Went closer to the
warmer MET for temperatures Friday since GFS is overdoing influx of
cooler air.

&&

.LONG TERM (Saturday through Tuesday)...
Issued at 309 AM EDT Wed Jul 13 2016

Most of the weekend will be dry and a little cooler as high pressure
builds into the great lakes Saturday and then moves to southern New
England by late Sunday.

A stalled frontal system near the Tennessee Kentucky border Saturday
will move towards central Indiana Sunday and then then remain quasi-
stationary across our region through Tuesday.  Most models begin
rain chances late Sunday or Sunday night.  Anyways we can expect a
chance of showers and thunderstorms after the  weekend as a couple
of upper disturbances move our way along this stalled frontal system.

Temperatures will be slightly cooler than normal over the weekend
and near to slightly above early next week.  Stayed close to model
initialized temperatures.

&&

.AVIATION /Discussion for 131800z TAFs/...

Issued at 104 PM EDT Wed Jul 13 2016

Expect VFR conditions and winds around 10kt except during
thunderstorms.

Isolated thunderstorms are expected this afternoon becoming
scattered this evening. A strong storm was currently tracking
just southwest of KLAF tied to a weak pressure trough aloft. A
capping inversion aloft has limited storms from developing
elsewhere in central Indiana thus far and should keep the number
of storms isolated for several hours more.

By 132200z expect capping influence to diminish allowing
thunderstorms to become somewhat more numerous...especially near
and north of I70. Meanwhile current Missouri convection will have
lots of instability to feed on and expect those storms to begin
entering Indiana by 140000z-01z and march across TAF sites through
03z-04z. A lull in convection should follow through around 141200z
when cold front approaches the area and renews storm threat again.

&&

.IND Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....JH
AVIATION...TUCEK
Hazardous weather outlook, Jul 13, 3:47 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 AM EDT WED JUL 13 2016

INZ021-028>031-035>049-051>057-060>065-067>072-140900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
447 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: CHANCE OF THUNDERSTORMS. SOME SEVERE STORMS POSSIBLE.
WARM AND HUMID.

HAZARDS: DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY
RAIN...LIGHTNING...HEAT INDEX VALUES IN MID 90S TO NEAR 100.

TIMING: THUNDERSTORMS WILL BE POSSIBLE EVERYWHERE BY AFTERNOON AND
WILL CONTINUE TONIGHT. BEST CHANCES FOR SEVERE WILL BE THIS
AFTERNOON AND EVENING. HIGHEST HEAT INDEX VALUES THIS AFTERNOON.

DISCUSSION: A FEW UPPER DISTURBANCES WILL BRING CHANCES FOR
THUNDERSTORMS TODAY AND TONIGHT. WARM AND HUMID CONDITIONS WILL
CONTINUE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS ALL OR PARTS OF THE
AREA EVERY DAY BUT SATURDAY. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

DISCUSSION: A FRONT WILL MEANDER ACROSS THE AREA DURING THE NEXT
SEVERAL DAYS PROVIDING CHANCES FOR THUNDERSTORMS FOR MOST OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Jul 13, 11:29 AM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1229 PM EDT WED JUL 13 2016

INZ028-035-043-131700-
FOUNTAIN IN-WARREN IN-VERMILLION IN-
1229 PM EDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...CENTRAL WARREN AND
NORTHWESTERN VERMILLION COUNTIES UNTIL 100 PM EDT...

AT 1229 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF DANVILLE...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COVINGTON...VEEDERSBURG...ATTICA...CAYUGA...HILLSBORO...KINGMAN...
PERRYSVILLE...NEWTOWN...MELLOTT...WALLACE...FOSTER...GESSIE...
YEDDO AND LODI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4015 8753 4036 8710 3997 8709 3995 8730
      3995 8742 3994 8743 3993 8753
TIME...MOT...LOC 1629Z 255DEG 48KT 4004 8751

DRT
Special weather statement, Jul 13, 12:03 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
103 PM EDT WED JUL 13 2016

INZ029-035-036-131745-
FOUNTAIN-MONTGOMERY-TIPPECANOE-
103 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FOUNTAIN...NORTHERN
MONTGOMERY AND SOUTHERN TIPPECANOE COUNTIES...

AT 102 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
VEEDERSBURG...OR 17 MILES WEST OF CRAWFORDSVILLE...MOVING NORTHEAST
AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...CRAWFORDSVILLE...VEEDERSBURG...SHADELAND...DAYTON...
WAYNETOWN...DARLINGTON...LINDEN...CLARKS HILL...HILLSBORO...
KINGMAN...NEW RICHMOND...WINGATE...NEWTOWN...MELLOTT...
WALLACE AND YEDDO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 65 BETWEEN MILE MARKERS 162 AND 171.
 INTERSTATE 74 BETWEEN MILE MARKERS 10 AND 40.

LAT...LON 4004 8671 3997 8727 4014 8737 4047 8670
TIME...MOT...LOC 1702Z 242DEG 49KT 4011 8722

DRT
Special weather statement, Jul 13, 1:48 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
248 PM EDT WED JUL 13 2016

INZ035-043-131915-
FOUNTAIN-VERMILLION-
248 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FOUNTAIN AND
VERMILLION COUNTIES...

AT 248 PM EDT...A LINE OF STRONG THUNDERSTORM WAS LOCATED NEAR
GEORGETOWN...OR 13 MILES SOUTHWEST OF DANVILLE...MOVING EAST AT 35
MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLINTON...COVINGTON...NEWPORT...FAIRVIEW PARK...CAYUGA...DANA...
PERRYSVILLE...BLANFORD...GESSIE AND LODI.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 1 AND 7.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4015 8753 4015 8749 4013 8749 4013 8741
      4014 8741 4015 8743 4017 8744 4019 8738
      3995 8739 3995 8742 3993 8743 3993 8741
      3992 8741 3991 8739 3965 8740 3966 8753
TIME...MOT...LOC 1848Z 255DEG 30KT 3996 8772

DRT
Special weather statement, Jul 13, 2:14 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
314 PM EDT WED JUL 13 2016

INZ035-036-044-131945-
PARKE IN-FOUNTAIN IN-MONTGOMERY IN-
314 PM EDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FOUNTAIN...
MONTGOMERY AND NORTHEASTERN PARKE COUNTIES UNTIL 345 PM EDT...

AT 313 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF ROCKVILLE...OR 19 MILES SOUTHWEST OF CRAWFORDSVILLE...
MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRAWFORDSVILLE...LADOGA...WAYNETOWN...NEW MARKET...KINGMAN...
WAVELAND...BLOOMINGDALE...MARSHALL...WALLACE...ALAMO...JUDSON...
TURKEY RUN STATE PARK...SHADES STATE PARK AND YEDDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4021 8683 3989 8670 3986 8684 3987 8701
      3983 8701 3979 8722 3998 8733
TIME...MOT...LOC 1913Z 240DEG 26KT 3990 8722

LEE/TUCEK

The radar

The Indianapolis radar (KIND), 85 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 7 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Parke

When
July 13, 2:35 PM EST
Where
Parke County, 2.74 mi WNW of Grange Corner
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.940, -87.230

Trees were downed near Highway 41 near the Parke-Fountain County line due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Vigo

When
July 13, 2:54 PM EST
Where
Vigo County, 0.61 mi SW of Terre Haute
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
39.463, -87.408

A 12 to 18 inch diameter tree limb was downed on several vehicles at the public library on 7th Street and Poplar Street.

Hail, Vigo

When
July 13, 3:01 PM EST to 3:03 PM EST
Where
Vigo County, 0.17 mi SSE of Terre Haute
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.468, -87.399

Hail, Vigo

When
July 13, 3:08 PM EST to 3:10 PM EST
Where
Vigo County, 0.79 mi NW of Terre Haute
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
39.477, -87.412

Thunderstorm Wind, Boone

When
July 13, 3:25 PM EST
Where
Boone County, 1.26 mi WSW of Lebanon Boone Co Arp
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
39.990, -86.450

A 58 mph thunderstorm wind gust was measured in this location. The observation was taken via a personal weather station and relayed via Weather Underground.

Hail, Vigo

When
July 13, 3:27 PM EST to 3:29 PM EST
Where
Vigo County, 1.33 mi SW of Grover
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.507, -87.398

Thunderstorm Wind, Hendricks

When
July 13, 3:28 PM EST
Where
Hendricks County, 1.63 mi N of Tilden
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.844, -86.430

Utility lines were downed on County Road 550 East, south of Highway 136, due to damaging thunderstorm wind gusts. This report was relayed from the Hendricks County Dispatch.

Thunderstorm Wind, Boone

When
July 13, 3:30 PM EST
Where
Boone County, 0.57 mi SSW of Whitestown
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.992, -86.354

Trees were snapped, large limbs and fences were downed, roof shingles were blown off, air conditioning units were moved and twisted, and a patio set was moved over a city block due to damaging thunderstorm wind gusts. Event occurred at Green Willow Road and Limelight Lane.

Thunderstorm Wind, Vigo

When
July 13, 3:30 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Amateur Radio
Coordinates
39.470, -87.380

Small tree limbs were downed due to strong thunderstorm wind gusts.

Thunderstorm Wind, Madison

When
July 13, 4:22 PM EST
Where
Madison County, 0.87 mi SW of Anderson
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.090, -85.690

The majority of a moderate size tree was split off due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Delaware

When
July 13, 4:40 PM EST
Where
Delaware County, 1.01 mi NNE of Muncie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.193, -85.391

Utility lines were blown down and a three inch diameter live tree limb was broken off and laying across the road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Delaware

When
July 13, 4:45 PM EST
Where
Delaware County, 1.48 mi NNE of Muncie
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.200, -85.390

A small roofing or room addition attached to the side of a house collapsed due to damaging thunderstorm wind gusts.

Hail, Putnam

When
July 13, 4:52 PM EST to 4:54 PM EST
Where
Putnam County, 0.87 mi SW of Commercial Place
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.640, -86.840

Thunderstorm Wind, Randolph

When
July 13, 4:55 PM EST
Where
Randolph County, 0.69 mi N of Farmland
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.190, -85.130

Trees were down in Muncie due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Randolph

When
July 13, 5:12 PM EST
Where
Randolph County, 0.69 mi N of Saratoga
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
40.240, -84.920

Multiple utility poles were downed across the roadways due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Clay

When
July 13, 5:30 PM EST
Where
Clay County, 0.87 mi SE of Billville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.490, -87.120

A couple trees were downed in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
July 13, 5:43 PM EST
Where
Marion County, 0.53 mi W of Indianapolis Intl Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.720, -86.290

A 61 mph thunderstorm wind gust was measured in this location.

Thunderstorm Wind, Marion

When
July 13, 5:50 PM EST
Where
Marion County, 0.9 mi W of Homecroft
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Broadcast Media
Coordinates
39.672, -86.147

Large branches or part of the main trunk split off of a tree near Banta Road and Highway 31 due to damaging thunderstorm wind gusts.

Hail, Marion

When
July 13, 5:54 PM EST to 5:56 PM EST
Where
Marion County, 1.74 mi WNW of Edgewood
Measured
0.75 in hail
Reported by
Public
Coordinates
39.690, -86.150

Thunderstorm Wind, Marion

When
July 13, 5:54 PM EST
Where
Marion County, 1.79 mi WNW of Edgewood
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.693, -86.149

A live tree was downed at East Street and Thompson Road due to damaging thunderstorm wind gusts. Also, four to five inch diameter tree limbs were down in the same location.

Hail, Marion

When
July 13, 5:56 PM EST to 5:58 PM EST
Where
Marion County, 2.11 mi NW of Edgewood
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.700, -86.150

Hail, Marion

When
July 13, 5:56 PM EST to 5:58 PM EST
Where
Marion County, Indianapolis
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.780, -86.150

Thunderstorm Wind, Marion

When
July 13, 6:00 PM EST
Where
Marion County, 1.94 mi ENE of Five Pts
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Trained Spotter
Coordinates
39.740, -86.016

An estimated 60 mph thunderstorm wind gust was observed on Raymond Street between Franklin and Post Road. Large limbs were downed and nickel sized hail was also observed.

Thunderstorm Wind, Sullivan

When
July 13, 6:15 PM EST
Where
Sullivan County, 2.62 mi SW of Sullivan
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
39.070, -87.450

A barn was destroyed in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hancock

When
July 13, 6:15 PM EST
Where
Hancock County, 2.17 mi NW of Gem
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.798, -85.934

The top of a 40 foot tree was snapped off in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hancock

When
July 13, 6:24 PM EST
Where
Hancock County, 2.12 mi W of Spring Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.750, -85.890

An estimated 60 mph thunderstorm wind gust was observed in this location. The wind was pushing trees over with small ones almost touching the ground.

Thunderstorm Wind, Knox

When
July 13, 6:25 PM EST
Where
Knox County, 0.88 mi NE of Bruceville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.760, -87.410

A tree and utility lines were downed on a house due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Vigo

When
July 13, 6:25 PM EST
Where
Vigo County, 0.87 mi ENE of St Mary of the Woods
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.523, -87.454

A large tree was blown down across the road at State Road 150 and Bolton Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
July 13, 6:25 PM EST
Where
Knox County, 0.54 mi W of Bicknell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.780, -87.310

An estimated 60 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Vermillion

When
July 13, 6:25 PM EST
Where
Vermillion County, 1.27 mi WSW of Worthy
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
39.820, -87.490

A roof was blown off a barn due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Madison

When
July 13, 6:27 PM EST
Where
Madison County, 0.87 mi SW of Anderson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.090, -85.690

A large tree was downed in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Shelby

When
July 13, 6:31 PM EST
Where
Shelby County, Morristown
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
39.670, -85.700

Tree limbs, six to eight inches in diameter, were blown down due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Vigo

When
July 13, 6:43 PM EST
Where
Vigo County, 1.71 mi NNW of Woodridge
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.471, -87.347

A twelve inch diameter tree was blown down onto the road near the intersection of Gardendale and Park Lanes due to damaging thunderstorm wind gusts.

Flash Flood, Clay

When
July 13, 6:55 PM EST to 8:00 PM EST
Where
Clay County, 1.85 mi NW of Brazil to 1.82 mi NW of Brazil
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
39.548, -87.146

A culvert was washed out on County Road 1100 North, about 0.5 miles east of State Road 59, due to thunderstorm heavy rainfall.

Thunderstorm Wind, Putnam

When
July 13, 7:03 PM EST
Where
Putnam County, 1.88 mi N of Broad Park
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
39.627, -86.670

A construction trailer was blown over and utility lines were blown down near this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
July 13, 7:10 PM EST
Where
Hendricks County, 1.06 mi W of Stilesville
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
39.630, -86.650

Trees were downed in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
July 13, 7:12 PM EST
Where
Morgan County, 0.87 mi NW of Paragon
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
39.410, -86.580

Numerous trees were toppled due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Brown

When
July 13, 7:35 PM EST
Where
Brown County, 1.28 mi WSW of Story
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.090, -86.240

Several trees were downed across the southern part of the county due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654131, 654132, 654114, 654122, 654134, 654123, 654137, 654268, 654269, 654271, 654273, 654274, 654124, 654275, 654277, 654280, 654281, 654282, 654125, 654284, 654126, 654127, 654285, 654286, 654298, 654289, 654290, 654291, 654292, 654293, 654287, 654294, 654296, 654301, 654299, 654302, 654303, 654304.